Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 332, NWS Springfield, MO

October 23, 2001Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 23, 2001, 6:45 PM CDT for Pulaski County, Missouri. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 23, 2001, 6:45 PM CDT (23:45 UTC)
Expired
Oct 23, 2001, 7:00 PM CDT
In force
15 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pulaski County, MO

What was reported inside it

TimeReportWhereRemark
Oct 23, 6:47 PM CDTHail 0.88Crocker, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 5:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS53 KSGF 232345
SVRSGF
MOC169-240000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PULASKI COUNTY IN CENTRAL MISSOURI

* UNTIL 700 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CROCKER...OR 19 MILES NORTH OF FORT LEONARD WOOD...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DIXON BY 700 PM CDT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3799 9240 3786 9223 3801 9203 3802 9231

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:10 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Oct 23, 2:10 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE OCT 23 2001

MAIN FOCUS THIS PERIOD WILL BE WITH SHOWER/THUNDERSTORM CHANCES
THROUGH WEDNESDAY...THEN WITH TEMPERATURES.

WATER VAPOR IMAGERY SHOWS SHORTWAVE RESPONSIBLE FOR CURRENT
CONVECTION...OVER OK PUSHING EASTWARD INTO SOUTHERN MO AND AR.  NEXT
WAVE WHICH WAS PUSHING INTO THE NORTHERN ROCKIES WILL BE THE SYSTEM
TO AFFECT THE FORECAST AREA ON WEDNESDAY.

CURRENT SYSTEM SHOULD PUSH TO THE EAST OF THE FORECAST AREA THIS
EVENING...HOWEVER WITH MOISTURE STILL PLENTIFUL AND CAPES IN THE
1000-1500 J/KG RANGE WILL HOLD ON TO SCATTERED EVENING POPS.  WILL
HAVE GFE GRIDS CLEARING THINGS OUT LATE THIS EVENING INTO THE
OVERNIGHT.

NOSE OF 120KT JET WILL DIVE SE INTO KS BY 12Z WITH GOOD UPPER LEVEL
DIVERGENCE OVER THE CWA BY MIDDAY.  MODELS SHOWING GOOD LIFT WITH
THIS SYSTEM AS IT MOVES THROUGH THE AREA...HOWEVER MOISTURE DOES NOT
LOOK IMPRESSIVE UNTIL LATER IN THE DAY ACROSS EASTERN MO.  WILL
INCLUDE MENTION OF SHOWER/THUNDERSTORM ACTIVITY IN THE WEST DESPITE
LOW MOS VALUES DUE TO DYNAMICS OF SYSTEM.  WILL KEEP POPS AROUND 30
HOWEVER.

STRONG NORTHWEST WINDS BEHIND THE SURFACE FRONT AND SHOULD HAVE 20
TO 25 MPH SUSTAINED WINDS TOMORROW.  WINDS DIMINISH TO AROUND 10 BY
THE EVENING WITH A CLEARING SKY.  REMAINDER OF WEEK LOOKS TO STAY
COOL WITH NW FLOW ALOFT CONTINUING.  HIGH PRESSURE AND A DRY
ATMOSPHERE SHOULD KEEP SKY MOSTLY CLEAR DURING THE REMAINDER OF THE
PERIOD.  MAY SEE NEXT HARD FROST ACROSS THE AREA FRIDAY NIGHT AS
SURFACE HIGH SETTLES OVER THE AREA.

ISC GRIDS HAVE BEEN SENT.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY.
FCSTID = 5
SGF   58  66  36  56 /  30  30   0   0
JLN   59  67  40  59 /  30  30   0   0
UNO   61  72  37  56 /  30  30   0   0
VIH   58  66  34  54 /  30  30   0   0

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Oct 23, 1:00 PM CDT, 5 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE OCT 23 2001

THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN AND SMALL HAIL THIS
MORNING WERE EXITING SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLY
THIS AFTERNOON.  DEW POINTS REMAIN FAIRLY HIGH BEHIND THESE STORMS
WITH THE MAIN FRONT STILL WELL TO THE WEST.  THE UPPER LEVEL SYSTEM
WHICH HELPED TO PRODUCE THESE STORMS WILL MOVE OFF TO THE EAST THIS
EVENING.  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OZARKS THIS AFTERNOON...MAINLY SOUTH AND EAST OF INTERSTATE 44.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND THE MAIN THREAT.  SPOTTERS COULD BE NEEDED LATER THIS
AFTERNOON FOR SEVERE WEATHER ACTIVATION.

.EXTENDED OUTLOOK...
THE MAIN FRONT WILL PUSH THROUGH ON WEDNESDAY BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.  BEHIND THIS
SYSTEM...MUCH COLDER WEATHER IS EXPECTED FOR THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND.
Local storm report, Oct 23, 2:40 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    WARSAW                    MO   1 INCH HAIL
10/23/01   BENTON                         REPORTED BY PUBLIC.
Special weather statement, Oct 23, 5:33 PM CDT, 1 hour 12 minutes before
MOZ055>058-068>071-080-081-083-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 796...IN EFFECT UNTIL 1000 PM CDT THIS TUESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...DALLAS...DENT...HICKORY...LACLEDE...MARIES...
MILLER...MORGAN...PHELPS AND PULASKI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL MISSOURI THROUGH THE MID-EVENING HOURS.  SOME OF THESE
STORMS MAY BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

CISSELL/TERRY
Local storm report, Oct 23, 6:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    ELDON                    MO     .75 INCH HAIL
10/23/01   MILLER                          REPORTED BY PUBLIC.

0430 PM    10 E ROCKY MT            MO      TORNADO
10/23/01   MILLER                           REPORTED BY PUBLIC.

0445 PM   GRAVOIS MILLS             MO      1 INCH HAIL
10/23/01  MORGAN                            REPORTED BY COOPERATIVE
                                            OBSERVER.

0540 PM   GRAVOIS MILLS             MO      .88 INCH HAIL
10/23/01  MORGAN                            REPORTED BY COOPERATIVE
                                            OBSERVER
Local storm report, Oct 23, 6:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    ELDON                    MO     .88 INCH HAIL
10/23/01   MILLER                          REPORTED BY SHERIFF
                                           DEPARTMENT.

0627 PM    CROCKER                  MO     .88 INCH HAIL
10/23/01   PULASKI                         REPORTED BY SHERIFF
                                           DEPARTMENT.

0630 PM    TUSCUMBIA                MO     .75 INCH HAIL
10/23/01   MILLER                          REPORTED BY SHERIFF
                                           DEPARTMENT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:38 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
Oct 23, 1:05 PM CDTSevere Thunderstorm WarningSGFShannon40 min
Oct 23, 2:12 PM CDTSevere Thunderstorm WarningSGFBenton48 min
Oct 23, 3:09 PM CDTSevere Thunderstorm WarningSGFBenton36 min
Oct 23, 3:18 PM CDTTornado WarningSGFBenton27 min
Oct 23, 3:34 PM CDTSevere Thunderstorm WarningSGFMorgan41 min
Oct 23, 3:46 PM CDTTornado WarningSGFBenton44 min
Oct 23, 4:19 PM CDTSevere Thunderstorm WarningSGFMorgan41 min
Oct 23, 4:25 PM CDTSevere Thunderstorm WarningSGFMiller50 min
Oct 23, 4:46 PM CDTTornado WarningSGFMiller44 min
Oct 23, 5:13 PM CDTSevere Thunderstorm WarningSGFMorgan47 min
Oct 23, 5:29 PM CDTSevere Thunderstorm WarningSGFMiller46 min
Oct 23, 6:03 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski42 min
Oct 23, 6:12 PM CDTSevere Thunderstorm WarningSGFMiller48 min
Oct 23, 6:15 PM CDTSevere Thunderstorm WarningSGFMaries45 min
Oct 23, 6:59 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.